Wyoming, 2011

Heavy Snow in Wyoming, February 24 to 25, 2011

February 24 to 25, 2011 · NWS CYS · 3 events in 3 counties and zones

A cold front and moist southwest flow aloft brought some heavy snow to portions of the region.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A cold front and moist southwest flow aloft brought some heavy snow to portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 23, 10:34 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 23, 10:34 PM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 PM MST WED FEB 23 2011

.UPDATE...

&&

.AVIATION...06Z TAFS

CURRENT SATELLITE IMAGERY SHOWING SURGE IN LOW CLOUDS ACROSS
WESTERN NEBRASKA MOVING QUICKLY TOWARDS THE PANHANDLE. BASED ON
EXTRAPOLATION...OUR NEBRASKA AIRPORTS SHOULD GO IFR OR LOWER
WITHING THE NEXT 2-3 HOURS. VERY SLOW MOVING COLD FRONT LIES
ACROSS CENTRAL WYOMING AND IS ONLY SHOWING VERY SLOW MOVEMENT
SOUTH. WITH THIS SLOW MOVEMENT...BELIEVE A VERY EXTENDED PERIOD OF
IFR AND BELOW CONDITIONS WILL CONTINUE FROM THURSDAY INTO
SATURDAY.

CLAYCOMB

&&

.PREV DISCUSSION... /ISSUED 215 PM MST WED FEB 23 2011/

SHORT TERM...TONIGHT THROUGH FRIDAY
TONIGHT...NAM AND GFS BOTH DEPICT A NEGATIVELY TILTED LOW AMPLITUDE
SHORTWAVE TROUGH ALOFT MOVING ACROSS LATE TONIGHT AND INCREASING
SNOW COVERAGE AFTER MIDNIGHT ALONG AND NORTHEAST OF THE COLD FRONT
THAT WILL STRETCH FROM DOUGLAS TO ALLIANCE. ENOUGH MOISTURE IN
MOIST WESTERLY FLOW ALOFT FOR SNOWFALL ACROSS THE SNOWY/SIERRA
MADRE RANGES.

THURSDAY...ARCTIC COLD FRONT WILL STRETCH FROM DOUGLAS TO ALLIANCE
IN THE AFTERNOON. OROGRAPHIC SNOWFALL WILL INCREASE IN COVERAGE
ACROSS THE SNOWY AND SIERRA MADRE RANGES IN MOIST WESTERLY FLOW
ALOFT...THUS WILL BEGIN A WINTER STORM WATCH THERE AT 3 PM.
DOWNSLOPING EAST OF THE LARAMIE RANGE WILL LIMIT SNOW COVERAGE...
THOUGH WITH LOW LEVEL CONVERGENCE...EXPECT SCATTERED SNOW SHOWERS
IN THE AFTERNOON.

THURSDAY NIGHT...ARCTIC COLD FRONT SURGES SOUTHWARD ACROSS OUR
COUNTIES. WITH LOW AND MID LEVELS SATURATING...ALONG WITH LIFT
PROVIDED BY THE BAROCLINIC BAND AND UPSLOPE...WILL CONTINUE WITH 70
TO 100 PERCENT POPS. SNOWFALL AMOUNTS EAST OF THE LARAMIE RANGE WILL
BE LIMITED DUE TO DOWNSLOPING AND RELATIVELY MINIMAL UPSLOPE FLOW.
MODERATE TO HEAVY SNOW IN THE SNOWY/SIERRA MADRE RANGES DUE TO MOIST
WESTERLY FLOW ALOFT AND BAROCLINIC BAND.

FRIDAY...MODERATE TO HEAVY SNOWFALL CONTINUES OVER THE SNOWY AND
SIERRA MADRE RANGES DUE TO OROGRAPHICS AND WARM AIR ADVECTION
LIFT IN THE MID LEVELS. WITH A DEEP MOIST AIRMASS AND UPSLOPE...
LIGHT SNOWS CONTINUE ELSEWHERE...THOUGH LIMITING FACTORS FOR SNOW
WILL BE THE LACK OF DYNAMICS AND QUASIGEOSTROPHIC FORCING. COLDER
WITH 700 MB TEMPERATURES FALLING TO -10 CELSIUS. OUTSIDE OF THE
SNOWY/SIERRA MADRE RANGES...EXPECTING 3 TO 6 INCHES OF SNOW TOTAL
IN THE LOWER ELEVATIONS WITH 6 TO 12 INCHES IN THE MOUNTAINS.
12 TO 18 INCHES OF SNOW EXPECTED OVER THE SNOWY/SIERRA MADRE
RANGES.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
BOTH THE 12Z GFS AND ECMWF ARE REMARKABLY SIMILAR IN THEIR MID/UPPER
LEVEL DEPICTIONS EARLY IN THE EXTENDED PERIOD WITH AN ELONGATED
NORTHEAST-SOUTHWEST TROUGH AXIS FROM SOUTHERN CANADA THROUGH THE
NORTHERN ROCKIES AND GREAT BASIN. BOTH MODELS CONTINUE THE PROCESS
OF TRANSITIONING TO A SPLIT FLOW ALOFT THIS WEEKEND WITH THE NORTHERN
STREAM SHORTWAVE SHEARING OUT TO THE EAST ACROSS THE UPPER MIDWEST
AND GREAT LAKES...AND SOUTHERN STREAM WAVE CUTTING OFF OVER
CALIFORNIA AND TRANSLATING EAST THROUGH THE FOUR CORNERS AND SOUTH
CENTRAL PLAINS. UPSTREAM WEAK RIDGE PATTERN ALOFT DEVELOPS TO THE
WEST AND SHIFTS EAST INTO THE ROCKIES BY THE MIDDLE OF NEXT WEEK.

THE STALLED ARCTIC SURFACE BOUNDARY FROM THE LARAMIE RANGE INTO
NORTHEAST COLORADO COMBINED WITH MOIST FETCH ALOFT FROM THE
PACIFIC AND FAVORABLE LIFT FROM LEFT EXIT REGION OF 300 MB JET
STREAK WILL KEEP SNOW CHANCES HIGH FRIDAY NIGHT INTO SATURDAY
MORNING. THE SNOW WILL TAPER OFF FROM WEST TO EAST SATURDAY
AFTERNOON AND NIGHT AS THE UPPER JET DYNAMICS AND ARCTIC BOUNDARY
SHIFT INTO THE PLAINS...BUT LINGER OVER MUCH OF CARBON COUNTY.
HIGHS ON SATURDAY WILL AVERAGE 10 TO 20 DEGREES BELOW NORMAL WITH
TEENS AND 20S. THE UPPER TROUGH SWINGS ACROSS THE AREA ON SUNDAY
WITH ISOLATED SHOW SHOWERS FOR THE SIERRA MADRE AND SNOWY RANGES
DUE TO RESIDUAL MOIST OROGRAPHIC FLOW. DEVELOPING DOWNSLOPE WESTERLY
FLOW WILL ALLOW HIGHS ON SUNDAY TO MODERATE 10 TO 15 DEGREES EAST
OF THE LARAMIE RANGE. A DRIER AND MORE STABLE AIRMASS WILL THEN
DOMINATE THE CWA FOR THE FIRST HALF OF NEXT WEEK. ALONG WITH THE
RETURN TO ABOVE NORMAL TEMPERATURES WILL BE A PROLONGED PERIOD OF
STRONG AND GUSTY WESTERLY SURFACE WINDS OVER MUCH OF SOUTHEAST
WYOMING AS THE LOW/MID LEVEL WINDS INCREASE AND LEE SIDE TROUGH
DEEPENS.

AVIATION...18Z TAF ISSUANCE
VFR WITH SCATTERED MID LEVEL CLOUDS EXPECTED THIS AFTERNOON. IT
WILL BE BREEZY FOR THE SOUTHEAST WYOMING TERMINALS WITH SOUTHWEST
WINDS 15 TO 25 KT. CONDITIONS ARE FORECAST TO DETERIORATE LATER
TONIGHT FROM NORTH TO SOUTH AS A SURFACE COLD FRONT STALLS NEAR
THE MOUNTAINS AND SOUTHERN LARAMIE RANGE. A MOIST LOW LEVEL EAST
TO NORTHEAST UPSLOPE FLOW WILL LEAD TO LOWERING CEILINGS AND
VISIBILITIES WITH WIDESPREAD MVFR TO LOCAL IFR ALONG WITH AREAS OF
LIGHT SNOW.

FIRE WEATHER...
ACCUMULATING SNOW ALONG WITH COLDER TEMPERATURES WILL KEEP FIRE
WEATHER CONCERNS VERY LOW THROUGH THE WEEKEND. AN ARCTIC BOUNDARY
WILL SLOWLY DROP SOUTH INTO THE DISTRICT BEGINNING TONIGHT AND
LINGER THROUGH SATURDAY MORNING. EXPECT SNOW TO BE GENERALLY LIGHT
BUT PERSISTENT THROUGH THIS PERIOD. WINDS WILL INCREASE ONCE
AGAIN EARLY NEXT WEEK AS TEMPERATURES MODERATE TO ABOVE NORMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM 2 PM THURSDAY TO 6 PM FRIDAY FOR WYZ112-
     WYZ114.
NE...NONE.

&&

SHORT TERM/AVIATION...RUBIN
LONG TERM...JAMSKI
Hazardous weather outlook, Feb 23, 9:05 PM MST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
905 PM MST WED FEB 23 2011

NEZ002-003-019>021-054-055-096-WYZ106>108-115>119-250415-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
SOUTH SIOUX-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
905 PM MST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTHEAST WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW WILL INCREASE OVER THE AREA THURSDAY WITH TEMPERATURES
TURNING SIGNIFICANTLY COLDER. PERIODS OF LIGHT SNOW ARE EXPECTED
THURSDAY NIGHT THROUGH FRIDAY NIGHT BEFORE TAPERING OFF SATURDAY.
SIGNIFICANT TOTAL SNOW ACCUMULATIONS ARE POSSIBLE BY SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ095-WYZ101>105-109>114-250415-
NORTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
905 PM MST WED FEB 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...SOUTH CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WATCH IS IN EFFECT FOR THE SNOWY AND SIERRA MADRE
RANGES FROM MID AFTERNOON THURSDAY THROUGH FRIDAY AFTERNOON. TOTAL
SNOWFALL AMOUNTS OF 12 TO 18 INCHES ARE EXPECTED.

AREAS OF LIGHT SNOW WILL CONTINUE OVER THE AREA THURSDAY WITH
TEMPERATURES TURNING SIGNIFICANTLY COLDER. PERIODS OF LIGHT SNOW
WILL CONTINUE THURSDAY NIGHT THROUGH FRIDAY NIGHT BEFORE TAPERING
OFF SATURDAY. SIGNIFICANT TOTAL SNOW ACCUMULATIONS ARE POSSIBLE BY
SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Goshen County

When
February 24, 2:53 AM MST to February 25, 7:53 AM MST
Where
Goshen County forecast zone
Reported by
Law Enforcement
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Law enforcement in Torrington reported 6 inches of snow at 24/2133 PM with a total of 7 inches by 25/0614 AM.

Heavy Snow, Sierra Madre Range

When
February 24, 6:00 AM MST to February 25, 1:00 PM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

SNOTEL site at Old Battle with an elevation of 10,000 feet measured an estimated snowfall of 13 to 14 inches of snow.

Heavy Snow, Central Laramie County

When
February 24, 4:00 PM MST to February 25, 12:16 PM MST
Where
Central Laramie County forecast zone
Reported by
NWS Employee
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

NWS employee located 12 miles north of Cheyenne reported 6 inches of snow at 24/1756 PM with a storm total of 10 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276887, 276885, 276886.